Harvard Health Letter

When medications make you sensitive to sunlight

Sunlight can cause a reaction when a person is taking certain prescription drugs, such as some diuretics, antibiotics, antihistamines, anti-arrhythmics, antiseizure medicines, and antidepressants. These medications, known as photosensitizers, can make the skin especially sensitive to the sun’s radiation. Exposure to that radiation can cause overly reddened “sunburned” skin, hives, swelling, and itchy, scaly skin. When taking these mediations, it’s best to limit the amount of time spent out in the sun and wear a broad-spectrum sunscreen with an SPF of at least 30.
To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »